Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 27, NWS Tucson, AZ

July 27, 2016Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2016, 6:57 PM MST for Pima County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 6:57 PM MST (01:57 UTC)
Expired
Jul 27, 2016, 7:45 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 32 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
3206 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WUUS55 KTWC 280157
SVRTWC
AZC019-280245-
/O.NEW.KTWC.SV.W.0027.160728T0157Z-160728T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 745 PM MST

* AT 655 PM MST...DOPPLER RADAR INDICATED AN AREA OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED NEAR VAIL SOUTHWARD INTO CORONA DE
  TUCSON...SAHUARITA AND GREEN VALLEY...AND MOVING SOUTHWEST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH TUCSON...GREEN VALLEY...SAHUARITA...SAN XAVIER MISSION...
  VAIL...AND CORONA DE TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3228 11099 3208 11085 3209 11059 3178 11070
      3173 11105 3216 11123
TIME...MOT...LOC 0155Z 043DEG 15KT 3187 11095 

$$

MEYER
2 follow-up statements
517 
WWUS55 KTWC 280221
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
721 PM MST WED JUL 27 2016

AZC019-280245-
/O.CON.KTWC.SV.W.0027.000000T0000Z-160728T0245Z/
PIMA-
721 PM MST WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 720 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GREEN VALLEY...MOVING SOUTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
GREEN VALLEY...SAHUARITA...CORONA DE TUCSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3198 11115 3198 11063 3178 11070 3173 11105
TIME...MOT...LOC 0220Z 040DEG 14KT 3180 11101 

$$

MEYER
658 
WWUS55 KTWC 280239
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
739 PM MST WED JUL 27 2016

AZC019-280247-
/O.EXP.KTWC.SV.W.0027.000000T0000Z-160728T0245Z/
PIMA-
739 PM MST WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 745 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT. THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...GUSTY OUTFLOW WINDS
OF 35 TO 40 MPH ARE STILL POSSIBLE ALONG WITH BRIEF HEAVY RAIN.

LAT...LON 3198 11115 3198 11063 3178 11070 3173 11105
TIME...MOT...LOC 0230Z 043DEG 15KT 3180 11101 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:04 PM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 27, 2:04 PM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
204 PM MST WED JUL 27 2016

.SYNOPSIS...Adequate moisture will provide scattered mainly afternoon
and evening thunderstorms into this weekend. Perhaps some decrease
in coverage will occur around Thursday. Expect hotter than average
daytime temperatures through Thursday followed by moderating
temperatures by early next week.

&&

.DISCUSSION...
Early afternoon radar and satellite imagery reveal developing
convection along the Mogollon Rim, eastward through the White Mtns
and into the Chiricahua's. Storms have been impressive on radar thus
far but have been located in remote areas where ground truth is at a
minimum. That being said, it would appear that conditions remain
ripe for development across portions of the area through this
evening.

Full suite of 12z operational models and nearly all of the relevant
ensemble guidance has completed. It would still appear that the
large scale atmosphere is favorable for convection with the NAM,
GFS, and ECMWF all indicating much higher than normal moisture
across the area (this verifies well as this morning's 12z KTUS
sounding showed 1.62in of precipitable water which is in the 95th
percentile for late July) and MLCAPES anywhere from 500-1000 J/Kg.
Convective allowing models including the HRRR/HRRRx/UofA WRFs and
locally run WRF models all suggest convection will continue to
develop in the mountains and be advected southwestward into the
lower elevations through late afternoon. The HRRR/HRRRx has taken a
bit more of an eastward shift with the line of storms vs. earlier
runs but observational trends would suggest this may not be the
case. I made some upward adjustments to PoPs earlier in the day and
I still think these changes were warranted. Still thinking it could
be a particularly active afternoon/evening across southeast Arizona.
Confidence in how things will evolve west of Tucson has decreased
slightly but still should warrant higher than normal PoPs.

As is typically the case this time of year, how convection plays out
today will directly influence how active it is tomorrow. Given the
likelihood for storms today and the potential for a less than
favorable atmosphere, storm coverage should be less on Thursday and
that trend has already been reflected in the PoPs. Friday on the
other hand should see a return of above normal moisture and modest
instability. Some of the longer range hi-res models suggest Friday
could be even more active than today and thus PoPs have been
elevated for Friday afternoon and evening. Beyond that, it looks to
be a favorable pattern through the weekend into next week. Temps
will remain at or above normal through the end of the week but
should retreat into the low/mid 90s this weekend into next week.

&&

.AVIATION...VALID THRU 29/00Z.
Isold to sctd -SHRA and -TSRA, mainly from KTUS E and S thu 28/08z.
Brief wind gusts to 50 mph and MVFR conds psbl with stronger TSRA.
Otherwise, sfc wind mainly less than 10 kts. Debris cloud cover
above 10k ft agl btwn 29/08z and 29/16z with isold -shra/ts.

Storms developing once again after 28/17z ovr the higher trrn and
drifting SW in the valleys thru 29/00z. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms
will continue into early next week. Expect the storms this evening
mainly south and east of Tucson. Afternoon temperatures will remain
a bit warmer than average through Friday, then drop to near normal
by early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 27, 5:06 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
506 PM MST WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     1 ESE FORT HUACHUCA     31.58N 110.33W
07/27/2016  M69 MPH          COCHISE            AZ   ASOS

&&

EVENT NUMBER TWC1600024

KD
Local storm report, Jul 27, 5:21 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     6 NE NOGALES            31.43N 110.86W
07/27/2016  M71 MPH          SANTA CRUZ         AZ   ASOS

            ASOS WIND GUST TO 62 KTS

&&

EVENT NUMBER TWC1600025

FRENCH
Local storm report, Jul 27, 6:24 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
624 PM MST WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 NE VAIL               32.05N 110.70W
07/27/2016                   PIMA               AZ   TRAINED SPOTTER

            POWER LINES DOWN

&&

EVENT NUMBER TWC1600026

KD
Local storm report, Jul 27, 6:26 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     DAVIS-MONTHAN AIR FORCE 32.18N 110.88W
07/27/2016  M61 MPH          PIMA               AZ   ASOS

&&

EVENT NUMBER TWC1600027

KD
Local storm report, Jul 27, 6:29 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
629 PM MST WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     4 W SAGUARO NATIONAL PA 32.17N 110.80W
07/27/2016                   PIMA               AZ   TRAINED SPOTTER

            TREE BRANCHES DOWN

&&

EVENT NUMBER TWC1600028

KD
Local storm report, Jul 27, 6:43 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
643 PM MST WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     4 E DAVIS-MONTHAN AIR F 32.18N 110.81W
07/27/2016                   PIMA               AZ   TRAINED SPOTTER

            POWER LINES DOWN AT CAMINO SECO AND ESCALANTE

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER TWC1600026

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:00 PM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr
Jul 27, 5:14 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Jul 27, 5:21 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Pima39 min
Jul 27, 5:21 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 27, 6:00 PM MSTSevere Thunderstorm WarningTWCPima, Pinal60 min
Jul 27, 6:01 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Jul 27, 6:36 PM MSTAreal Flood AdvisoryTWCSanta Cruz114 min
Jul 27, 7:17 PM MSTSpecial Weather StatementTWCGraham28 min
Jul 27, 7:30 PM MSTSpecial Weather StatementTWCPima60 min
Jul 27, 8:29 PM MSTSpecial Weather StatementTWC61 min
Jul 28, 1:59 PM MSTSpecial Weather StatementTWCGreenlee31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.